New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Oct 2009
Total Posts : 157
   Posted 5/7/2010 8:24 AM (GMT -6)   
My GI prescribed this for me a couple of weeks ago to see if it would help with my pain management and diarrhea while he tries to figure out exactly what it wrong with me. Anyway, I've been having some really crazy side effects from it- VERY vivid hallucinations in the evening (people calling my name, music), nightmares, I can't sleep for 2 hours before waking up, I'm very angry and depressed during the day...I'm only on 5 mg at the moment! Meanwhile, my abdominal pain has been nearly unbearable, the only thing that has been helping is vicodin. I've had 2 partial obstructions that have cleared on their own just during the last 2 weeks.

Has anyone else taken this? I'm going to stop, I can't handle feeling like this mentally. I'm just afraid my doctor won't understand and he'll try to push me to keep taking it. :(
18 year old female
Crohn's dx in May 2009, symptoms since October 2008
Off every med while the doctors contemplate my diagnosis.

Elite Member

Date Joined Apr 2005
Total Posts : 14995
   Posted 5/7/2010 8:26 AM (GMT -6)   
I have used it in the past to treat some nerve type pain I was having. I luckily didn't experience the side effects you did, and do agree that you should stop it. Not every med agrees the same for everyone, so it looks like this is one med you should avoid. Hopefully he can find something like it that will work better for you. Hugs!
Gail*Nanners* Co-Moderator for Crohns Disease & Anxiety/Panic
Crohn's Disease for over 34 years. Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, Calcium, Vit D, and Xanax prn. Resections in 2002 & 2005. Also diagnosed w/ Fibromyalgia, Osteoarthritis, & Anxiety. Currently my Crohns is in remission, but my joints are going crazy!
*Every tomorrow has two handles.  We can take hold of it by the handle of anxiety, or by the handle of faith"*

Veteran Member

Date Joined Apr 2005
Total Posts : 3763
   Posted 5/7/2010 9:30 AM (GMT -6)   
I have been on it twice. Only because I forgot what happened the first time, so I stupidly took it again a few years later. I didn't have trouble during the day like you describe. But I had horrible trouble at night. I had vivid nightmares when I could sleep but I couldn't sleep most of the time, it was just awful. I will never take it again. It is suppose to make you drowsy, but has the exact opposite effect on me, any you apparently. You should call your doctor and ask for something else. It isn't the usual effect of the drug, but it isn't all that rare, so the doctor should be too surprised that you are having this reaction.

CD 20 years officially, 30 unofficially. 3 resections '93, '95 '97
Managing with strict low residue diet, keeping symptoms to a minimum. All test show small amount of ulceration, still have occasional blockages. But still have a great time with my 2 daughters and husband!

Prednisone, 6MP,Prevacid, B12 shots, Bentyl, Xifaxan.....

Regular Member

Date Joined Oct 2009
Total Posts : 157
   Posted 5/7/2010 9:39 AM (GMT -6)   
That makes me feel so much better, Zanne. I kind of feel like I'm going crazy, but I'm sure it'll wear off. I have hypersensitivity to most medications, so I guess I'm not shocked by this...but I was really hoping it would help.
18 year old female
Crohn's dx in May 2009, symptoms since October 2008
Off every med while the doctors contemplate my diagnosis.

Veteran Member

Date Joined Jan 2007
Total Posts : 3200
   Posted 5/7/2010 11:54 AM (GMT -6)   
I won't touch the stuff anymore. I can't handle things that mess with ya brain, and my opinion, that's all it
did. Certainly didn't help with pain etc;

Too many years with CD
Two bowel resections, several obstructions.
Fibromyalgia and recently diagnosed with chronic pancreatitis and lupus.
B12 Shots bi-weekly

Laughter is the brush that sweeps the cobwebs from our hearts...

Regular Member

Date Joined Oct 2009
Total Posts : 291
   Posted 5/7/2010 12:44 PM (GMT -6)   
I'm on it now. I've been taking it for several months. I haven't had any side effects. I take 2 an hour before I go to bed. I sleep well. My hubby has been a lot of problems lately, and I shudder to think how I'd deal with it if I wasn't taking the medicine. It's helping me to stay sane.

Good luck to you.

Regular Member

Date Joined Mar 2010
Total Posts : 105
   Posted 5/7/2010 7:23 PM (GMT -6)   
I took it for migraines and hate it!!  It gave me horrible nightmares! My dr just took me off of it and wrote it on my chart as an allergy. He says I should never take it again.
Diagnosed w/ Crohn's 2010
Current meds: Pentasa, prednisone taper

Regular Member

Date Joined Jan 2003
Total Posts : 224
   Posted 5/9/2010 2:17 PM (GMT -6)   
Along with Zanne I have taken it twice, because I too forgot what it did the first time I took it. I will never touch the stuff again!!! I took it for a few nights recently to try and help with chronic pain and I felt awful, when I did fall asleep I had horrible nightmares, when I layed in bed for hours trying to get to sleep I felt as if I had a million times the amount of caffine you are supposed to have, I was jittery beyond belief, my brain and mind felt like it was on speed(guessing because I have never taken it) going a hundred miles an hour. I also have it listed on the medications I am allergic too so I wont be givin it in the ER or anything by mistake!

Talk with your DR. If you arent comfortable with a medication, he should understand.

20 yr old female. dxd 2002. previously on 6-mp,Entocort, Prednisone, Flagyl, Cipro, Fiber, and Remicade. Currently on Humira and Elavil. Had first resection in Oct. 2009. (half of colon and some of small intestine)

Veteran Member

Date Joined Dec 2006
Total Posts : 559
   Posted 5/10/2010 12:34 AM (GMT -6)   
I've never taken Amitriptyline myself, but I had considered using it once as a possible treatment for insomnia. However, I was put off by the long list of possible side-effects. Wikipedia, as usual, has an informative page:

It's a popular drug, but some of the possible (but relatively rare) side-effects are severe. That includes psychosis and sleep paralysis. I assume that most of these side-effects would go away once you stop taking the drug.

So yes, if you're taking this drug and suffering the side-effects, I'd suggest stopping it immediately, never mind waiting for the doctor to give his approval.
Crohn's since 1988
3 resections

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 21, 2016 6:49 PM (GMT -6)
There are a total of 2,709,812 posts in 298,841 threads.
View Active Threads

Who's Online
This forum has 153360 registered members. Please welcome our newest member, Marlenelut.
290 Guest(s), 11 Registered Member(s) are currently online.  Details
Chask, klwxo95, PeteZa, XxdavexX, fly with me, Paxton, Another Worried Wife, lifeguyd, Going for brachy, Not-there-yet, NotQuiteAntonio

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer